|Allergic to Efavirenz and Abacavir Sulfate, what next?
Jun 3, 2007
Thank you for your helpful response to my previous question about my Mothers allergic reaction to Efavirenz. (http://www.thebody.com/Forums/AIDS/SideEffects/Archive/Ear/Q182268.html)
My mothers treatment was stopped for about 2 months while we waited for her to recover from the side effects of Efavirenz. Her doctor now prescribed a combination of Zidolam which is 150mg of Lamivudine and 300mg of Zidovudine, along with 300mg of Abacavir Sulfate. The first time she took one of each of these tablets, she instantly reacted as strongly as she had with the Efavirenz, with extreme swelling, fever, burning skin, and head aches. She has not taken anymore doses of Zidolam or Abacavir Sulfate. The doctor believes that the Abacavir Sulfate is to blame this time, and believes she should continue taking the Zidolam. He also has prescribed Viread which is tenofovir disproxil fumarate.
My questions at this point are: 1) Should she take the Zidolam and Viread together, or should she start the Zidolam now for a while first to isolate the cause of reactions?
2) She is very strict in her Orthodox Christian beliefs, and already struggles with thoughts that taking medicine is a sign of a lack in faith in the healing power of Christ. She takes these medicinal failures as a sign or affirmation that she should not take medicine at all. I may not be able to convince her to take the Viread, but if she does take it and has similar adverse reactions, I fear it will be her last try. Do you have any suggestions of the safest medicine to try for someone who has reacted negatively to both Efavirenze and Abacavir Sulfate? More and more anti-viral medicines are becoming available here in Ethiopia thanks to USAID, but the availability is still not as high as the western world, so a few recommendations would be helpful.
3) Although we have not been able to find a medical reason why other than a minor infection, she often complains of kidney pain, and hasnt been able to sleep on her right side for the last five years due to what she believes to be kidney pain. I read that Viread should not be taken by someone with kidney problems. Do you have any recommendations of tests which should be taken for her kidneys before starting Viread?
4) I noticed today in her medical records that as of her last test four months ago, her CD4 count was at 244 and her CD3 was at 247. I understand that the current recommendation is not to start ART until your CD4 drops below 200. I can only assume that the doctors chose to start her now for fear of an increase in patients or drop in availability of drugs which may make it harder to start a new patient on ART when her CD4 count drops. In any case, is there any harm in her starting ART now, or should she wait until her CD4 count drops further?
Thanks again for your response and for all you do to make this extremely important and helpful website.
| Response from Dr. Pierone
Hello, and thanks for posting.
The combination of Zidolam (Combivir, AZT+Epivir) and Viread is a reasonable choice given the circumstances you describe. There are not many studies of his combination, the ones that have been done show good efficacy.
It does seem likely that the Ziagen was the cause of your mother's reaction, so starting the new regimen all at once would be best. I do see your point about your mother's flagging faith in the scientific method and can only say that if this new regimen does not agree with her she needs to persevere and keep at it until the right combination for her is determined. You will have to use your influence with her in order to help her to survive.
It is impossible to know what the right-sided abdominal pain represents, but if her kidney function studies are normal then it is fine to go ahead with the Viread. Perhaps her doctors have some ideas about the cause of her pain and might be able to suggest further diagnostic studies if the technology to perform them is available.
The best time to start antiretroviral therapy probably somewhere between 200 and 350 CD4 cells based on the current evidence. Some countries have issued authoritative guidelines which are more conservative, and recommend that treatment be started below a threshold of 200 CD4 cells.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Tingling In Fingers An Early Sign Of HIV?
- Sex With A Prostitute And Negative HIV Test
- Odds Of Getting AIDS Blowjob From A Prostitute
- Ache In Testicles After Lap Dance Worried I Have HIV
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Stinging Pain After Foreplay Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.